To interpret the question I would need to know what is meant by "aspirin or NSAID allergy". Aspirin exacerbated respiratory disease (AERD) or NSAID exacerbated respiratory disease (NERD) is not an allergy in that there is no causal immunologic response. Rather the inhibition of cyclo-oxygenase 1 (COX-1) is the primary stimulus of symptoms and signs, with the reduction of the anti-inflammatory PgE2 (1). Thus, all agents that reduce the activity of COX-1 would also aggravate symptoms and signs. However, bismuth subsalicylate, as is true of other salicylates, is not an effective inhibitor of COX-1 and would likely not cause a problem in patients with AERD/NERD.
There are questions in the archives of Ask the Expert that discuss issues with AERD/NERD and salicylates. One is provided below.
There are other reactions to aspirin or NSAID and these include nonspecific exacerbation of chronic spontaneous urticaria, urticaria due to ingestion of specific NSAIDs and anaphylaxis from a specific NSAID. In the case of chronic spontaneous urticaria, the mechanism of aggravation of the chronic condition is not known but all NSAIDs may affect, independent of potency in COX-1 inhibition. Thus, bismuth subsalicylate may aggravate the urticaria, but this is not an allergic reaction as no immune mechanism has been identified. The other reactions are generally individual NSAID specific and therefore bismuth subsalicylate would not likely affect.
In summary, assuming you are asking about patients with AERD/NERD, bismuth subsalicylate would not be a concern. Patients with specific reactions to individual NSAIDs would not be expected to react to other NSAIDs, including bismuth subsalicylate. Therefore, there should be no problem with tolerance of bismuth subsalicylate with prior adverse effect with other NSAIDs.
I hope this information is of some help to you and your patient.
All my best.
Dennis K. Ledford, MD, FAAAAI
Laidlaw, Tanya M., and Joshua A. Boyce. "Aspirin-exacerbated respiratory disease—new prime suspects." New England Journal of Medicine 374.5 (2016): 484-488.
Question: 2/24/2012: Salicylate-free diet in aspirin-exacerbated respiratory tract disease
I am treating a 44 year old woman with classic AERD and recently desensitized to ASA on 650 mg BID. She feels much better with improving sense of smell and maintaining a clear upper airway after her 3rd surgery. Prior to the last surgery she went on a salicylate free diet and thought it was helping. Currently if she "cheats" she feels more congested and will itch. She is entering month 2 of her daily ASA. Any advice regarding association of salicylates in food and sensitivity decreasing after long term ASA desensitization?
Answer: I personally am not aware of any documentation that a salicylate-free diet has a beneficial effect in patients with asthma-exacerbated respiratory tract disease. In addition, such patients, as you know, can tolerate salicylate in the form of sodium salicylate without difficulty (1). Thus, I am doubtful that such a diet would be helpful. However, I am going to ask Dr. Donald Stevenson, who is an internationally known expert in this area, to share his thoughts with us in this regard. When I hear from Dr. Stevenson, I will forward his response to you.
Szczeklik A and Stevenson DD. Aspirin-induced asthma: advances in pathogenesis and management. J Allergy Clin Immunol 1991; 104:5-13.
Phil Lieberman, M.D.
We have received a response from Dr. Donald Stevenson. Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.
Response from Dr. Donald Stevenson:
You are correct. There is no benefit from salicylate free diet in AERD. One of Max Samter's earliest theories as to why patients continued to have AERD with nasal polyps, even though they were avoiding aspirin, was that they were each day ingesting either natural food salicylates or yellow dye #5. In other words, Max was still thinking that the inciting molecules had to be available on a daily basis to make the polyps grow. To my knowledge there are no double blind placebo controlled studies to support or refute Max's theory. Max's work with salicylates and tartrazine were poor studies and we published negative studies showing tartrazine does not cross-react and therefore irrelevant. I did some unpublished, not peer reviewed work with 5 patients in the 1980s, on and off salicylate free diets (very hard diet by the way) and I could not tell anything, on or off and was the patient really avoiding. It was a mess. So I gave up. However, the published literature is really bad and even the proponents cannot prove anything. We are really left with nothing. I have always thought that there might be an occasional patient who really is salicylate sensitive. It would not be linked to AERD since salicylates do not inhibit COX-1. However, there are 2 diseases in some patients and this would have to be one of them if it exists at all.
Update on July 31, 2018
Thank you for your comment concerning my response to an Ask the Expert question. I appreciate your sharing the list of medications of Dr. Laidlaw, which suggests Pepto-Bismol should be avoided in AERD/NERD patients. I agree Dr. Laidlaw is an international authority. I also wish to emphasize that "Ask the Expert" is an opinion, mine in this case, and not peer reviewed and not intended to be a definitive answer to all questions.
I think the issue is the risk of "salicylates" versus "acetyl-salicylates". In general the potency of COX-1 inhibition determines the degree of risk. I will point out that even acetaminophen in high dose has some COX-1 inhibition and there are case reports of acetaminophen (Tylenol) causing symptoms in AERD patients (1). Yet, Dr. Laidlaw does not list acetaminophen. The reason is that acetaminophen has such a low potency of COX-1 inhibition it almost never causes problems. Pepto-Bismol contains bismuth subsalicylate, a non acetylated salicylate. Non-acetylated salicylates are low potency COX-1 inhibitors, greater than acetaminophen but much less than aspirin. In my clinical experience and in my opinion, the potency of this product is not sufficient at recommended doses to cause a problem. Does that mean it could never cause a problem? I think not and Dr. Laidlaw places on her list. It is not on my list but I am not suggesting I know more about this than Dr. Laidlaw. Ultimately the practice of medicine is an art based upon science and experience, without universal agreement on every point.
I hope this is of some help.
All my best.
Dennis K. Ledford, MD, FAAAAI
1. Settipane, Russell A., and Donald D. Stevenson. "Cross sensitivity with acetaminophen in aspirin-sensitive subjects with asthma." Journal of allergy and clinical immunology 84.1 (1989): 26-33.